New York, 2004

Hail in New York, April 18, 2004

April 18, 2004 · NWS BGM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 18, 2:35 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 18, 2:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SUN APR 18 2004

.DISCUSSION...
BUSY AFTERNOON TODAY AS A SQUALL LINE MOVED EAST ACROSS THE AREA
WELL TO THE NORTH OF THE SURFACE WARM FRONT WHICH REMAINS DOWN
ACROSS CENTRAL PA. ENOUGH INSTABILITY WAS PRESENT NORTH OF THE FRONT
FOR CONVECTION TO HOLD TOGETHER IN THE PRESENCE OF MODERATELY STRONG
SHEAR. ANTICYCLONICALLY CURVED HODOGRAPHS WERE ABLE TO SUPPORT
STRONG LOW-LEVEL ROTATION WITH ONE CELL AS IT MOVED ACROSS THE
NORTHEAST FINGER LAKES AREA SOUTH OF SYR. ATTM SEE ONE SMALL STORM
DEVELOPING ALONG THE WARM FRONT NEAR IPT. NOT OUT OF THE QUESTION
THAT A FEW STORMS COULD DEVELOP NEAR THE WARM FRONT IN NORTHEAST PA
THIS EVENING... BUT NOT EXPECTING AN BIG ORGANIZED SYSTEM AT THIS
TIME.

AFTER A DRY... MILD OVERNIGHT TONIGHT... EXPECTING AN EVEN WARMER
DAY ON MONDAY... BASED ON CURRENT TEMPS NEAR 80 ACROSS OHIO. MODELS
ARE NOT SHOWING MUCH INSTABILITY MONDAY AFTERNOON... WITH CAPES
GENERALLY BELOW 500 J/KG... BUT SOME CONCERN THAT THEY MAY BE
UNDERPLAYING THE AMOUNT OF WARM AIR THE COULD MOVE BACK IN JUST
AHEAD OF THE FRONT. SHEAR PARAMETERS WILL BE VERY FAVORABLE FOR
SEVERE WX LATE MONDAY... SO IF INSTABILITY WERE TO BECOME EVEN
DECENT... WE COULD BE LOOKING AT ANOTHER EVENT. LATER SHIFTS WILL
HAVE TO CONTINUE TO MONITOR HOW MUCH INSTABILITY WILL WORK IN AHEAD
OF THE FRONT MONDAY NIGHT.

COOLER...DRYER AIR MOVES IN BEHIND THE FRONT LATE MONDAY NIGHT...
SETTING US UP FOR DRY... SEASONABLY COOL WX ON TUESDAY.

..EXTENDED (TUE NITE-SUN)
MED RANGE MDLS AND ENSEMBLES HAVE TURNED COURSE AND HAVE NOW GONE TO
AN UNSETTLED PATTERN FOR THIS PD. WARM FRONT SWINGS THRU THE REGION
ERLY WEDS...FOLLOWED BY COLD FRONT WHICH SLOWS BCMG PARALLEL TO SWLY
UPR FLOW AND MEANDERS IN A QUASISTATIONARY MANNER OVER THE AREA THRU
SUN. FCST WILL FEATURE SHRA CHCS THRU SUN.

&&

.AVIATION...
LINE OF TSRA MOVES PAST THE TERMINAL AREA BY 21Z...THEN VFR THRU
09Z. OCNL MVFR FOG PSBL AFT 09Z...THEN VFR CU/CI RMNDR OF PD.

&&

MSE
Hazardous weather outlook, Apr 18, 10:10 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 EDT SUN APR 18 2004

NYZ009-015>018-036-037-192000-
MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-YATES NY-
1110 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...
THUNDERSTORMS WILL MOVE ACROSS THE AREA ALONG AND SOUTH OF THE LAKE
ONTARIO SHORELINE LATE THIS MORNING AND THIS AFTERNOON. A FEW OF
THESE STORMS COULD CONTAIN STRONG... GUSTY WINDS... APPROACHING 50
MPH... ALONG WITH SOME HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED LATER TODAY.

NYZ022>025-044>046-055>057-190939-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-OTSEGO NY-
SCHUYLER NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
349 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...
A WARM FRONT WILL MOVE NORTH FROM PENNSYLVANIA INTO CENTRAL NEW YORK
LATER TODAY. THIS FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED, AN ISOLATED SEVERE THUNDERSTORM CANT BE RULED OUT THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NYZ062-PAZ038>040-043-044-047-048-072-190939-
BRADFORD PA-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-WYOMING PA-
349 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...
A WARM FRONT WILL MOVE NORTH FROM PENNSYLVANIA INTO CENTRAL NEW YORK
LATER TODAY. THIS FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. SEVERE WEATHER IS NOT ANTICIPATED, BUT A FEW
STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 18, 12:32 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             BATH                    42.34N 77.32W
04/18/2004  0.88 INCH        STEUBEN            NY   EMERGENCY MNGR

0118 PM     HAIL             AVOCA                   42.41N 77.42W
04/18/2004  0.25 INCH        STEUBEN            NY   TRAINED SPOTTER

1248 PM     HAIL             DANSVILLE               42.56N 77.70W
04/18/2004  1.75 INCH        LIVINGSTON         NY   TRAINED SPOTTER

&&

MORFORD
Local storm report, Apr 18, 1:22 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     MORAVIA                 42.71N 76.42W
04/18/2004                   CAYUGA             NY   PUBLIC

            TELEPHONE POLE DOWN

0125 PM     HAIL             BATH                    42.34N 77.32W
04/18/2004  0.88 INCH        STEUBEN            NY   EMERGENCY MNGR

0124 PM     TSTM WND DMG     OVID                    42.68N 76.82W
04/18/2004                   SENECA             NY   LAW ENFORCEMENT

            TREES DOWN

&&

MORFORD
Special weather statement, Apr 18, 1:44 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT SUN APR 18 2004

NYZ055-056-181945-
BROOME NY-TIOGA NY-
244 PM EDT SUN APR 18 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
MARATHON TO OWEGO.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
VESTAL AND VESTAL CENTER AT 300 PM.
WINDSOR AND KIRKWOOD AT 315 PM.
SANFORD AT 330 PM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD
Local storm report, Apr 18, 2:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     CINCINNATUS             42.53N 75.88W
04/18/2004                   CORTLAND           NY   LAW ENFORCEMENT

            WIND KNOCKED DOWN LIGHT POLE

0235 PM     HAIL             CINCINNATUS             42.53N 75.88W
04/18/2004  0.75 INCH        CORTLAND           NY   LAW ENFORCEMENT

0150 PM     TSTM WND DMG     CAYUGA HEIGHTS          42.47N 76.49W
04/18/2004                   TOMPKINS           NY   LAW ENFORCEMENT

            TREES ON WIRES

&&

MORFORD
Local storm report, Apr 18, 2:43 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     UNADILLA                42.33N 75.32W
04/18/2004  60 MPH           OTSEGO             NY   TRAINED SPOTTER

            TREES DOWN

0255 PM     TSTM WND DMG     SHERBURNE               42.68N 75.50W
04/18/2004                   CHENANGO           NY   LAW ENFORCEMENT

            WIRES DOWN AND PEA SIZE HAIL

0250 PM     HAIL             GREENE                  42.33N 75.77W
04/18/2004  0.88 INCH        CHENANGO           NY   LAW ENFORCEMENT

            ALSO WIRES DOWN

&&

MORFORD
Special weather statement, Apr 18, 2:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT SUN APR 18 2004

NYZ015>018-023-025-044-045-182002-
CHENANGO NY-CORTLAND NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-TOMPKINS NY-YATES NY-
347 PM EDT SUN APR 18 2004

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL NEW YORK...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES... CHENANGO... CORTLAND... ONONDAGA... SCHUYLER...
SENECA... SOUTHERN CAYUGA... AND TOMPKINS.

THE WATCH REMAINS IN EFFECT FOR OTSEGO... ONEIDA... AND MADISON
COUNTIES UNTIL 5 PM.

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE COUNTIES WHERE THE
WATCH HAS BEEN CANCELLED. SEVERE THUNDERSTORMS COULD STILL EFFECT
OTSEGO... ONEIDA... AND MADISON COUNTIES THROUGH 5 PM.

STAY TUNED TO THIS STATION... OR TO NOAA WEATHER RADIO... FOR THE
LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

MSE

The radar

The Binghamton radar (KBGM), 70 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delaware

When
April 18, 2:55 PM EST
Where
Delaware County, Walton
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -75.133

Half dollar sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393805.